Ibuprofen for stuffy nose

How Decongestants and Ibuprofen Work

To understand how decongestants and ibuprofen work, it helps to understand what causes the symptoms of a cold or flu. Nasal congestion is often a result of swelling in the nasal and sinus tissue caused by inflammation, not necessarily excess mucus. Therefore, it’s important to treat the whole problem with a decongestant and a pain reliever, like ibuprofen.

How Decongestants Work

Decongestants are some of the most common over-the-counter drugs used to alleviate cold and allergy symptoms. When people feel the pressure congestion can cause throughout the face, they look for a treatment that brings relief and allows them to breathe easy again—and decongestants do just that.

Very few people understand the complex process by which decongestants like phenylephrine are able to ease their symptoms. Many assume that decongestants break up the mucus they imagine is causing their congestion, but mucus is not the problem. Congestion is swelling of the epithelial tissue lining the nose and sinuses caused by inflammation. To relieve congestion as well as sinus pain and pressure this swelling must be reduced.

How Ibuprofen Works

Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) that most people use to reduce headaches, treat soreness and eliminate pain throughout the body. When you get muscle ache, a headache, or a common cold, cells send out chemical signals. These signals are present to allow people to recognize pain and discomfort and do something about it. The body also responds to pain by releasing an enzyme known as cyclooxygenase (COX), which enables the brain to recognize painful stimuli including fever and inflammation.

Ibuprofen is classed as an anti-inflammatory drug, because it partially blocks the COX enzyme, which consequently blocks the chemical messengers that signal pain. As a result, the stimuli are blocked from getting to the brain, so we don’t feel the pain.

Why Treating Pain and Congestion is the Best Choice

Because pain and congestion are important symptoms of a cold, it makes sense to take medication that actively minimizes the impact of both, like Advil® Sinus Congestion & Pain that utilizes phenylephrine, an effective decongestant, in combination with ibuprofen, to relieve the pain that often accompanies nasal congestion. The decongestant reduces swelling, which allows the nasal and sinus airways to expand to their natural state and permits oxygen to resume its normal rate of flow. As a result, cold-sufferers may feel more clear-headed and experience less discomfort than they would by only taking one or the other.

Ibuprofen and pseudoephedrine

Generic Name: ibuprofen and pseudoephedrine (EYE bue pro fen and SOO doe ee FED rin)
Brand Name: Advil Cold & Sinus, Advil Cold and Sinus Liqui-Gel, …show all 13 brand namesAdvil Cold & Sinus, Dimetapp Sinus, Dristan Sinus, Motrin IB Sinus, Sine-Aid IB, Dayquil Pressure and Pain Caplet, Motrin Cold and Flu, Motrin Childrens Cold, Motrin Sinus Headache, Dimetapp Childrens Cold & Fever, Children’s Ibuprofen Cold Relief

Medically reviewed by Drugs.com on Mar 27, 2019 – Written by Cerner Multum

  • Overview
  • Side Effects
  • Dosage
  • Interactions
  • Pregnancy
  • Reviews
  • More

What is ibuprofen and pseudoephedrine?

Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID). Ibuprofen works by reducing hormones that cause inflammation and pain in the body.

Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

Ibuprofen and pseudoephedrine is a combination medicine used to treat stuffy nose, sinus congestion, cough, and pain or fever caused by the common cold or flu.

Ibuprofen and pseudoephedrine may also be used for purposes not listed in this medication guide.

Important Information

Ibuprofen can increase your risk of fatal heart attack or stroke, especially if you use it long term or take high doses, or if you have heart disease. Do not use ibuprofen and pseudoephedrine just before or after heart bypass surgery (coronary artery bypass graft, or CABG).

Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning, especially in older adults.

Do not use ibuprofen and pseudoephedrine if you have used an MAO inhibitor in the past 14 days, such as isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, or tranylcypromine.

How should I take ibuprofen and pseudoephedrine?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger amounts or for longer than recommended. An overdose of ibuprofen can damage your stomach or intestines.

Take ibuprofen and pseudoephedrine with food or milk to lessen stomach upset.

Call your doctor if you have a fever lasting longer than 3 days, if you have new symptoms, or if your condition does not improve after taking this medication for 7 days.

If you need surgery, tell the surgeon ahead of time if you have taken this medicine within the past few days.

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Since ibuprofen and pseudoephedrine is used when needed, you may not be on a dosing schedule. If you are on a schedule, use the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not use extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

Overdose symptoms may include vomiting, stomach pain, diarrhea, ringing in your ears, severe drowsiness, agitation, sweating, coughing up blood, weak or shallow breathing, fainting, or seizure (convulsions).

What should I avoid while taking ibuprofen and pseudoephedrine?

Avoid drinking alcohol. It may increase your risk of stomach bleeding.

Avoid taking aspirin while you are taking ibuprofen.

Avoid taking ibuprofen if you are taking aspirin to prevent stroke or heart attack. Ibuprofen can make aspirin less effective in protecting your heart and blood vessels. If you must use both medications, take the ibuprofen at least 8 hours before or 30 minutes after you take the aspirin (non-enteric coated form).

Ask a doctor or pharmacist before using any other cough, cold, or pain medicine. Many combination medicines contain ibuprofen or pseudoephedrine. Taking certain products together can cause you to get too much of ibuprofen and pseudoephedrine.

Ibuprofen and pseudoephedrine side effects

Get emergency medical help if you have signs of an allergic reaction: sneezing, runny or stuffy nose; wheezing or trouble breathing; hives; swelling of your face, lips, tongue, or throat.

Get emergency medical help if you have signs of a heart attack or stroke: chest pain spreading to your jaw or shoulder, sudden numbness or weakness on one side of the body, slurred speech, leg swelling, feeling short of breath.

Stop using this medicine and call your doctor at once if you have:

  • confusion, severe drowsiness, ringing in your ears, severe dizziness, feeling like you might pass out;

  • fast, pounding, or uneven heartbeat;

  • easy bruising or bleeding (nosebleeds, bleeding gums);

  • the first sign of any skin rash, no matter how mild;

  • signs of stomach bleeding–bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds;

  • liver problems–upper stomach pain, vomiting, tired feeling, flu-like symptoms, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);

  • kidney problems–little or no urinating, painful or difficult urination, swelling or rapid weight gain, feeling tired or short of breath;

  • nerve problems–fever, headache, neck stiffness, chills, increased sensitivity to light, seizure (convulsions); or

  • severe skin reaction–fever, sore throat, swelling in your face or tongue, burning in your eyes, skin pain followed by a red or purple skin rash that spreads (especially in the face or upper body) and causes blistering and peeling.

Common side effects may include:

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Ibuprofen and pseudoephedrine dosing information

Usual Adult Dose for Sinus Symptoms:

200 mg ibuprofen / 30 mg pseudoephedrine caplets or liquid filled capsules: 1 cap orally every 4 to 6 hours while symptoms persist
-May use 2 caps if symptoms do not respond to 1 cap.
Maximum dose: 6 caps per 24-hour period

-Do not take more than directed.
-Use the smallest effective dose.

Usual Pediatric Dose for Sinus Symptoms:

200 mg ibuprofen / 30 mg pseudoephedrine caplets or liquid filled capsules:
12 years and older: 1 cap orally every 4 to 6 hours while symptoms persist
-May use 2 caps if symptoms do not respond to 1 cap.
Maximum dose: 6 caps per 24-hour period

-Do not take more than directed.
-Use the smallest effective dose.

What other drugs will affect ibuprofen and pseudoephedrine?

Ask your doctor before using ibuprofen and pseudoephedrine if you take an antidepressant such as citalopram, escitalopram, fluoxetine (Prozac), fluvoxamine, paroxetine (Paxil), sertraline (Zoloft), trazodone, or vilazodone. Taking any of these medicines with an NSAID may cause you to bruise or bleed easily.

Ask a doctor or pharmacist if it is safe for you to use ibuprofen and pseudoephedrine if you are also using any of the following drugs:

  • lithium;

  • methotrexate;

  • a blood thinner (warfarin, Coumadin, Jantoven);

  • heart or blood pressure medication, including a diuretic or “water pill”; or

  • steroid medicine (such as prednisone).

This list is not complete. Other drugs may interact with ibuprofen, including prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible interactions are listed in this medication guide.

Further information

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Copyright 1996-2018 Cerner Multum, Inc. Version: 8.01.

Medical Disclaimer

More about ibuprofen / pseudoephedrine

  • Side Effects
  • During Pregnancy
  • Dosage Information
  • Drug Images
  • Drug Interactions
  • Pricing & Coupons
  • 34 Reviews
  • Drug class: upper respiratory combinations
  • FDA Alerts (2)

Consumer resources

  • Pseudoephedrine and Ibuprofen Capsules and Tablets
  • Pseudoephedrine and Ibuprofen Suspension

Other brands: Advil Cold and Sinus, Advil Cold and Sinus Liqui-Gels

Related treatment guides

  • Sinus Symptoms

About the author

Leave a Reply

Your email address will not be published. Required fields are marked *